Texas

You can overdose on vitamin D.

Doctors are warning about the dangers of taking too much vitamin D after a man became so ill that doctors feared he had cancer.

The middle-aged patient from Kent lost two stones after three months of constant vomiting, diarrhea and abdominal pain.

Her symptoms began a month after taking a cocktail of 20 over-the-counter supplements, 80 times the recommended dose of vitamin D.

An unnamed patient was admitted to the hospital and underwent some scans to rule out tumor cancer.

The blood test showed that she had seven times higher than normal vitamin D levels and suffered acute kidney damage.

He was hospitalized for more than a week and was given medication and intravenous fluids to remove the supplements from the system.

Doctors who treated him warned his case “further highlights the potential toxicity of supplements that are largely considered safe.”

Doctors are warning of the dangers of taking too much vitamin D after a man is hospitalized with kidney failure

Vitamin D – the sun’s vitamin – helps regulate the amount of calcium in the body, keeping bones, teeth and muscles healthy.

The advice from the NHS is that everyone should consider taking a vitamin D supplement every day in the autumn and winter.

What is Vitamin D and why should you take it

Vitamin D is a type of vitamin that the human body receives from its diet and under the influence of sunlight.

What does it do and why do I need it?

It helps regulate the amount of calcium and phosphate in the body.

These nutrients are needed to keep bones, teeth and muscles healthy.

People who do not have enough vitamin D can have bone deformities, such as rickets in children and osteomalacia (bone smoothing) in adults.

Most Britons have enough in the spring and summer months, when there are a lot of clear days.

But everyone in the NHS is considering taking a vitamin D supplement every day from September to March.

The doctor may prescribe vitamin D to people with hypoparathyroidism (a condition that causes calcium deficiency), muscle cramps and spasms, weakness and fatigue, even in the summer.

How do I get enough vitamin D?

Most people in the UK will receive the vitamin D they need as a result of sunlight between April and September, as long as they go abroad.

The body produces vitamin D naturally when it is exposed to sunlight.

Vitamin D is also found in foods such as fatty fish, liver and egg yolks.

Do I need to take any supplements?

The NHS says people should consider taking a vitamin D supplement in the winter months when sunlight is weaker.

Other people may need to take vitamin D during the year because they are away from home, or if they have dark skin, which reduces sunlight.

Children aged one to four years should also be given a supplement of 10 micrograms (μg) of vitamin D throughout the year.

How much should I take?

The NHS advises that 10μg a day is enough for most people.

What if I take too much?

Taking too much for a long time can lead to a dangerous accumulation of calcium in the body, which can weaken the bones and even damage the heart and kidneys.

The NHS advises adults to take more than 100μg a day.

On the one hand, children under the age of 10 should not exceed 50 μg per day and children under 12 months should not exceed 25 μg per day.

Vitamin D is often sold in units called IUs. One microgram of vitamin D is equal to 40 IU.

But taking too much can cause the body to accumulate excessive levels of calcium, and it can do more work in filtering the kidneys.

Adults and children over the age of one are advised not to take more than 600 mg of vitamin D per day.

The latest case – it appeared in BMJ Case Reports – determined a man who was taking a dose of 50,000 mg a day, the recommended number 83 times.

The doctor sent him to the hospital after reporting recurrent vomiting, nausea, abdominal pain and leg cramps for three months, during which time he lost 12 kg (28 lb).

The patient also had tinnitus — murmurs in his ear — a dry mouth and an insatiable thirst.

Doctors said her private nutritionist advised her to start an intensive program of vitamin supplements.

Once he began to feel unwell, he stopped taking his daily cocktail, which also included vitamins omega-3, B2, B9, C, K2, and many other mineral and probiotic supplements.

But the symptoms did not go away.

He was admitted to the hospital for CT and MRI examinations to rule out cancer, and bacterial infections as the cause of his symptoms.

The man was kept in the room after further tests after seeing too much calcium in his body and damage to his kidneys.

He spent eight days in the hospital, where he was given an internal drop to remove the supplements from his body.

Doctors also treated her with bisphosphonates — drugs commonly used to strengthen bones — to help lower blood calcium levels.

Two months after she was discharged from the hospital, her calcium levels returned to normal, but her vitamin D levels remained abnormally high.

The NHS doctors who treated him concluded: “Given the slow period of time in which vitamin D toxicity develops (half a life of two months), the symptoms can last for several weeks.

“This case report highlights the potential toxicity of supplements that are largely considered safe until taken in hazardous amounts or hazardous combinations.”

Vitamin D toxicity is usually caused by high doses of vitamin D supplements, not by diet or sun exposure.

This is because the body regulates the amount of vitamin D produced by sun exposure, and even fortified foods do not have enough vitamin D to become toxic.

The main consequence of the toxicity of vitamin D is the accumulation of calcium in the blood, known as hypercalcemia, nausea and vomiting, weakness and frequent urination.

Vitamin D toxicity can cause bone pain and kidney problems, such as the formation of calcium stones.

Large doses are sometimes used to treat medical problems, such as vitamin D deficiency, but these are only given under medical supervision for a certain period of time. Blood levels should be monitored while someone is taking high doses of vitamin D.

You can overdose on vitamin D.

Source link You can overdose on vitamin D.

Back to top button